Format

Send to

Choose Destination
See comment in PubMed Commons below
Gastroenterology. 1986 Feb;90(2):446-54.

Azathioprine and hepatic venocclusive disease in renal transplant patients.

Abstract

We report 3 cases of hepatic venocclusive disease occurring in renal transplant patients receiving azathioprine and combine our experience with 4 other previously reported cases. The data suggest a clinical syndrome characterized by (a) delayed clinical onset, (b) striking male predominance, (c) presentation with jaundice followed by evidence of portal hypertension, and (d) poor prognosis. One of our patients, who is still alive 40 mo after the first onset of symptoms of liver disease, showed striking clinical improvement with discontinuation of azathioprine and subsequent deterioration on reinstitution. We suggest that azathioprine may be closely linked with the development of venocclusive disease in renal transplant patients and that the frequency of this disorder may be more common than previously reported. To attempt to prevent a fatal outcome, this group of patients should be closely monitored for the earliest signs of hepatic venocclusive disease through periodic serum bilirubin and alkaline phosphatase determinations. Patients with abnormal tests should undergo liver biopsy. If hepatic venocclusive disease is found, prompt withdrawal of azathioprine is indicated.

PMID:
3510146
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk